Kansas, 2004

Flood and Hail in Kansas, May 13, 2004

May 13, 2004 · NWS ICT · 14 events in 7 counties and zones

12 hail, 1 flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 13, 2:31 AM CST, 7 hours 59 minutes earlier.

Area forecast discussion, May 13, 2:31 AM CST, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
331 AM CDT THU MAY 13 2004

.DISCUSSION...

MAIN FCST CONCERN REVOLVES AROUND CONVECTIVE TRENDS TDAY AND
FLOODING POTENTIAL

TDAY-TNGT: MAIN CONCERN FOR TDAY IS WHETHER TO KEEP THE FLOOD WATCH
GOING AND IF TO EXPAND IT OR NOT. HAVE DECIDED TO CANCEL IT OVER
CENTRAL KS AND KEEP EVERYWHERE ELSE. EVEN THOUGH SFC BOUNDARY WL
SWEEP THROUGH MUCH OF SOUTH CENTRAL KS, THE 850MB FRONT WL LAG
BEHIND QUITE A BIT. 850MB DPS WL REMAIN IN THE 10-15 DEGREE AREA
THROUGHOUT THE DAY PROVIDING PLENTY OF GOOD MOISTURE TO KEEP SHOWERS
AND STORMS GOING. INSTABILITY WL DECREASE A BIT, BUT FEEL ENOUGH
SHUD REMAIN. ALSO FEEL THAT PRECIP WL BE SLOW TO END TNGT,
ESPECIALLY OVER SOUTHEAST KANSAS. SO WL KEEP POPS IN EVERYWHERE TNGT
WITH HIGHEST OVER SE KS. THE MAIN REASONING FOR THIS IS THAT MUCH OF
SE KS WL BE IN THE RIGHT REAR OF A 250MB JET, PLUS 850MB BOUNDARY IS
STILL FLIRTING WITH SE KS BY DAY BREAK.

WITH PLENTY OF CLOUDS AND WET GROUND, TEMPS WONT CHANGE MUCH TDAY,
AND WITH COLD ADVECTION ALREADY UNDERWAY ACROSS CENTRAL KS, LOOK FOR
FALLING TEMPS THROUGHOUT THE DAY. WOULD NOT BE SURPRISED IF A FROST
ADVISORY IS NEEDED FOR CENTRAL KS TNGT, AS 30S DEFINITELY A
POSSIBILITY. FOR NOW WL LET DAY SHIFT TAKE ANOTHER LOOK AT IT.

FRI-SAT: WL LINGER A SLGT POP OVER SE KS FOR FRI MORNING AS UPPER
JET LIFTS OUT. BY 00Z SAT A SFC RIDGE WL BE PLANTED OVER MIDWEST
ALLOWING THINGS TO DRY OUT. AT FIRST GLANCE THOUGHT ABOUT INSERTING
SOME POPS FOR SAT NGT, BUT AFTER TALKING TO OTHER OFFICES NOT TOO
SURE ON HOW FAR SOUTH THE MOISTURE WL BE SHOVED. SO FOR NOW WL JUST
LEAVE DRY AND LET LATER SHIFTS TAKE A LOOK AT IT. WENT BELOW MOST
GUIDANCE FOR TEMPS FRI AND SAT AS GROUND SHUD STILL BE FAIRLY DAMP.

SUN-WED:
DUE TO FAIRLY BUSY EVENING, DID NOT SPEND TOO MUCH TIME ON THE
EXTENDED PORTION OF FCST BUT DID TAKE A QUICK LOOK. DID NOT MAKE
MANY CHANGES AT ALL OTHER THAN A FEW COSMETIC CHANGES. KEPT A DRY
FCST GOING BUT CONFIDENCE IS LOW AS THE UPPER FLOW BECOMES MORE
ZONAL WITH SOME MINOR RIPPLES SLIDING THROUGH. ATTM AM NOT
EXPECTING ANY WIDESPREAD PRECIP BUT WOULD NOT BE SURPRISED IF POPS
ARE INSERTED WITH LATER FCSTS. THE ECM IS TRYING TO SWING THROUGH A
MORE SIGNIFICANT WAVE TOWARD THE MIDDLE OF THE WEEK WHICH WL NEED TO
BE MONITORED. AS FAR AS TEMPS GO STUCK WITH ABOVE NORMAL HIGHS AND
LOWS THROUGH THE ENTIRE EXTENDED.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         64  46  62  46 /  80  40  10   0
HUTCHINSON      61  43  62  45 /  60  30  10   0
NEWTON          63  45  62  47 /  70  40  10   0
ELDORADO        67  46  62  46 /  80  50  20   0
STROTHER FIELD  68  48  63  46 /  80  50  20   0
RUSSELL         51  37  61  43 /  40  20  10   0
GREAT BEND      55  37  62  43 /  40  20  10   0
SALINA          57  40  62  45 /  70  20  10   0
MCPHERSON       60  41  62  45 /  70  30  10   0
COFFEYVILLE     74  47  60  45 / 100  90  20   0
CHANUTE         72  47  59  45 / 100  90  20   0
IOLA            72  48  59  44 / 100  90  20   0
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

7/LAWSON
Hazardous weather outlook, May 13, 4:18 AM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
518 AM CDT THU MAY 13 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-141200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
518 AM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A THREAT FOR SEVERE STORMS OVER SOUTH CENTRAL AND
SOUTHEAST KANSAS TODAY AND OVER FAR SOUTHEAST KANSAS THIS EVENING.
THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL. FLOODING WILL
ALSO BE A THREAT OVER SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE
REFER TO LATEST FLOOD WATCH FOR ADDITIONAL DETAILS.

A STRONG SURFACE FRONT WILL CONTINUE TO SLOWLY TRACK ACROSS THE
AREA, AND BY THIS AFTERNOON IT SHOULD EXTEND FROM SOUTHEAST KANSAS
INTO CENTRAL OKLAHOMA. SOUTH WINDS JUST OFF OF THE SURFACE WILL
CONTINUE TO BRING RICH GULF MOISTURE UP AND OVER THIS FRONT,
ALLOWING THUNDERSTORMS TO CONTINUE OVER SOUTH CENTRAL AND SOUTHEAST
KANSAS FOR MUCH OF THE DAY. A FEW STORMS MAY LINGER ACROSS SOUTHEAST
KANSAS AFTER SUNDOWN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON

In the hours before

Local storm report, May 13, 5:54 AM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
654 AM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     5 E PEABODY             38.17N 97.01W
05/12/2004                   MARION             KS   LAW ENFORCEMENT

            POWER LINES DOWN

&&

BRW
Local storm report, May 13, 7:12 AM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
812 AM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 AM     FLOOD            4 NE ROSE HILL          37.61N 97.08W
05/13/2004                   BUTLER             KS   LAW ENFORCEMENT

            INTERSECTION SW 150TH/SANTA FE RD.

0745 AM     FLOOD            3 N AUGUSTA             37.74N 96.98W
05/13/2004                   BUTLER             KS   LAW ENFORCEMENT

            INTERSECTION SW 40TH/HOPKINS SWITCH RD. INTERSECTION SW
            40TH/OHIO STREET RD.

0745 AM     FLOOD            4 NW ROSE HILL          37.61N 97.18W
05/13/2004                   SEDGWICK           KS   LAW ENFORCEMENT

            INTERSECTION SW 120TH/COUNTY LINE RD. ONE VEHICLE
            STRANDED. RESCUE IN PROGRESS.

&&

ES
Local storm report, May 13, 7:49 AM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
849 AM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HAIL             3 S FREDONIA            37.49N 95.82W
05/13/2004  0.75 INCH        WILSON             KS   LAW ENFORCEMENT

0845 AM     TSTM WND DMG     3 S FREDONIA            37.49N 95.82W
05/13/2004                   WILSON             KS   LAW ENFORCEMENT

            DOWNED TREE LIMBS.

&&

ES
Local storm report, May 13, 8:00 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
900 AM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      3 W DOUGLASS            37.52N 97.07W
05/12/2004                   BUTLER             KS   TRAINED SPOTTER

            SW 190TH AT HAVERHILL ROAD AND BOYER IS CLOSED DUE TO
            WATER OVER THE ROAD.

&&

BRW
Local storm report, May 13, 8:03 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
903 AM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 AM     TSTM WND GST     FREDONIA                37.53N 95.82W
05/13/2004  60 MPH           WILSON             KS   LAW ENFORCEMENT

&&

ES
Local storm report, May 13, 8:38 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
938 AM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0905 AM     HAIL             3 SW EARLTON            37.56N 95.51W
05/13/2004  0.75 INCH        NEOSHO             KS   TRAINED SPOTTER

&&

BRW

The radar

The Tulsa radar (KINX), 156 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Neosho

When
May 13, 10:30 AM CST to 11:30 AM CST
Where
Neosho forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Coon Creek and other local streams overflowed banks. Spotter reported such overflowing quite common.

Thunderstorm Wind, Wilson

When
May 13, 10:30 AM CST
Where
Wilson County, 1 mi N of Altoona
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.533, -95.667

Large limb fell onto power line.

Hail, Cowley

When
May 13, 3:46 PM CST
Where
Cowley County, 4 mi W of Arkansas City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.067, -97.117

Hail, Cowley

When
May 13, 3:48 PM CST
Where
Cowley County, 1 mi N of Arkansas City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.083, -97.050

Hail, Cowley

When
May 13, 3:58 PM CST
Where
Cowley County, 5 mi NW of Arkansas City
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.117, -97.117

Hail, Sedgwick

When
May 13, 3:58 PM CST
Where
Sedgwick County, Haysville
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.567, -97.367

Hail, Cowley

When
May 13, 4:12 PM CST
Where
Cowley County, 6 mi SW of Winfield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.183, -97.067

Hail, Reno

When
May 13, 5:35 PM CST
Where
Reno County, Willowbrook
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.100, -98.000

Occurred on southwest side of town.

Hail, Sedgwick

When
May 13, 5:35 PM CST
Where
Sedgwick County, Wichita
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.700, -97.333

Occurred in West Wichita.

Hail, Sumner

When
May 13, 5:40 PM CST
Where
Sumner County, Wellington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -97.400

Co-op observer.

Hail, Sedgwick

When
May 13, 5:46 PM CST
Where
Sedgwick County, Wichita
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.700, -97.333

Occurred downtown.

Hail, Sumner

When
May 13, 5:50 PM CST
Where
Sumner County, Wellington
Measured
1.25 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.267, -97.400

Hail, Butler

When
May 13, 6:38 PM CST
Where
Butler County, 3 mi S of Andover
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.667, -97.133

Hail, Sumner

When
May 13, 7:22 PM CST
Where
Sumner County, 2 mi NE of Wellington
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
37.283, -97.367

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391626, 5391627, 5391628, 5391629, 5391630, 5391631, 5391632, 5391633, 5391634, 5391635, 5391636, 5391637, 5391638, 5391639.